Asymptotic analysis of loss probability in a finite queue where one packet occupies as many places as its length

Bara Kim, Jeongsim Kim, In-Suk Wee, Bong Dae Choi

Research output: Contribution to journalArticle

Abstract

We consider a discrete-time single server queue which models the input buffer of an IP switch/router. The packets arrive according to a batch Bernoulli process and the packet lengths (service times) are independent and identically distributed with a general distribution. We assume that the system has a finite buffer of size K. In contrast to ordinary queues where one packet occupies one place in the buffer, we assume that one packet occupies as many places as its length. We study an asymptotic behavior of the loss probability for this queueing system as the buffer size K tends to infinity, and then use this result to approximate the exact loss probability. Numerical examples show that the approximation is very accurate.

Original languageEnglish
Pages (from-to)209-223
Number of pages15
JournalPerformance Evaluation
Volume54
Issue number3
DOIs
Publication statusPublished - 2003 Nov 1

Fingerprint

Loss Probability
Asymptotic analysis
Asymptotic Analysis
Queue
Buffer
Routers
Discrete-time Queue
Single Server Queue
Finite Buffer
Servers
Switches
Queueing System
Router
Bernoulli
Identically distributed
Batch
Switch
Asymptotic Behavior
Infinity
Tend

Keywords

  • Asymptotic analysis
  • Discrete-time queue
  • IP packet
  • IP switch/router
  • Loss probability
  • Packets of variable length

ASJC Scopus subject areas

  • Computer Networks and Communications
  • Software
  • Modelling and Simulation
  • Statistics and Probability

Cite this

Asymptotic analysis of loss probability in a finite queue where one packet occupies as many places as its length. / Kim, Bara; Kim, Jeongsim; Wee, In-Suk; Choi, Bong Dae.

In: Performance Evaluation, Vol. 54, No. 3, 01.11.2003, p. 209-223.

Research output: Contribution to journalArticle

@article{51c621f5780e4af4b1d510f56b7d4e11,
title = "Asymptotic analysis of loss probability in a finite queue where one packet occupies as many places as its length",
abstract = "We consider a discrete-time single server queue which models the input buffer of an IP switch/router. The packets arrive according to a batch Bernoulli process and the packet lengths (service times) are independent and identically distributed with a general distribution. We assume that the system has a finite buffer of size K. In contrast to ordinary queues where one packet occupies one place in the buffer, we assume that one packet occupies as many places as its length. We study an asymptotic behavior of the loss probability for this queueing system as the buffer size K tends to infinity, and then use this result to approximate the exact loss probability. Numerical examples show that the approximation is very accurate.",
keywords = "Asymptotic analysis, Discrete-time queue, IP packet, IP switch/router, Loss probability, Packets of variable length",
author = "Bara Kim and Jeongsim Kim and In-Suk Wee and Choi, {Bong Dae}",
year = "2003",
month = "11",
day = "1",
doi = "10.1016/S0166-5316(03)00045-2",
language = "English",
volume = "54",
pages = "209--223",
journal = "Performance Evaluation",
issn = "0166-5316",
publisher = "Elsevier",
number = "3",

}

TY - JOUR

T1 - Asymptotic analysis of loss probability in a finite queue where one packet occupies as many places as its length

AU - Kim, Bara

AU - Kim, Jeongsim

AU - Wee, In-Suk

AU - Choi, Bong Dae

PY - 2003/11/1

Y1 - 2003/11/1

N2 - We consider a discrete-time single server queue which models the input buffer of an IP switch/router. The packets arrive according to a batch Bernoulli process and the packet lengths (service times) are independent and identically distributed with a general distribution. We assume that the system has a finite buffer of size K. In contrast to ordinary queues where one packet occupies one place in the buffer, we assume that one packet occupies as many places as its length. We study an asymptotic behavior of the loss probability for this queueing system as the buffer size K tends to infinity, and then use this result to approximate the exact loss probability. Numerical examples show that the approximation is very accurate.

AB - We consider a discrete-time single server queue which models the input buffer of an IP switch/router. The packets arrive according to a batch Bernoulli process and the packet lengths (service times) are independent and identically distributed with a general distribution. We assume that the system has a finite buffer of size K. In contrast to ordinary queues where one packet occupies one place in the buffer, we assume that one packet occupies as many places as its length. We study an asymptotic behavior of the loss probability for this queueing system as the buffer size K tends to infinity, and then use this result to approximate the exact loss probability. Numerical examples show that the approximation is very accurate.

KW - Asymptotic analysis

KW - Discrete-time queue

KW - IP packet

KW - IP switch/router

KW - Loss probability

KW - Packets of variable length

UR - http://www.scopus.com/inward/record.url?scp=0141882889&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0141882889&partnerID=8YFLogxK

U2 - 10.1016/S0166-5316(03)00045-2

DO - 10.1016/S0166-5316(03)00045-2

M3 - Article

VL - 54

SP - 209

EP - 223

JO - Performance Evaluation

JF - Performance Evaluation

SN - 0166-5316

IS - 3

ER -